Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 21, 2015, 3:12 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2015, 3:12 PM EDT (19:12 UTC)
- Expired
- May 21, 2015, 4:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 12:59 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
644
WUUS52 KMHX 211912
SVRMHX
NCC079-147-212000-
/O.NEW.KMHX.SV.W.0006.150521T1912Z-150521T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
312 PM EDT THU MAY 21 2015
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GREENE COUNTY IN EASTERN NORTH CAROLINA...
CENTRAL PITT COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 400 PM EDT
* AT 311 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FARMVILLE...AND
MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WINTERVILLE...FARMVILLE...EAST CAROLINA UNIVERSITY...
DOWDY FICKLEN STADIUM...PITT GREENVILLE AIRPORT...FOUNTAIN...
WALSTONBURG AND FALKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3569 7765 3575 7734 3548 7730 3547 7773
3561 7776
TIME...MOT...LOC 1911Z 262DEG 21KT 3558 7766
$$
AUSTIN1 follow-up statement
433
WWUS52 KMHX 211934
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
334 PM EDT THU MAY 21 2015
NCC079-211943-
/O.CAN.KMHX.SV.W.0006.000000T0000Z-150521T2000Z/
GREENE NC-
334 PM EDT THU MAY 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3575 7734 3548 7730 3548 7746 3559 7749
3572 7750
TIME...MOT...LOC 1933Z 262DEG 32KT 3561 7737
$$
NCC147-212000-
/O.CON.KMHX.SV.W.0006.000000T0000Z-150521T2000Z/
PITT NC-
334 PM EDT THU MAY 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL PITT COUNTY...
AT 333 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER EAST CAROLINA UNIVERSITY...OR OVER
GREENVILLE...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WINTERVILLE...EAST CAROLINA UNIVERSITY...DOWDY FICKLEN
STADIUM AND PITT GREENVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3575 7734 3548 7730 3548 7746 3559 7749
3572 7750
TIME...MOT...LOC 1933Z 262DEG 32KT 3561 7737
$$
AUSTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:59 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 21, 1:59 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
159 PM EDT THU MAY 21 2015
.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST ALONG A NORTHWARD MOVING WARM FRONT
ACROSS EASTERN NORTH CAROLINA TODAY. THE LOW WILL MOVE OFF THE
COAST THIS EVENING THEN HIGH PRESSURE BUILDS INTO THE AREA FROM
THE NORTHWEST TONIGHT AND FRIDAY. THE HIGH WILL THEN GRADUALLY
MOVE OFFSHORE AND PROVIDE DRY AND SEASONABLY MILD WEATHER THROUGH
MUCH OF THE MEMORIAL DAY WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 200 PM THURSDAY...CONVECTION FIRING AS EXPECTED IN ADVANCE
OF LOW MOVING EAST ALONG DIFFUSE WARM FRONT BISECTING EASTERN NC
THIS AFTERNOON. EARLIER INSOLATION HELPED TO DESTABILIZE THE
ATMOSPHERE AND WITH INCREASING MID LEVEL FLOW EXPECTED
THUNDERSTORM ORGANIZATION WILL INCREASE AND WITH IT THE THREAT FOR
SEVERE WEATHER. THE MAIN CONCERNS BEING LARGE HAIL AND DAMAGINGWINDS
ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. HAVE UPDATED
WORDING TO MENTION SEVERE THREAT AND TWEAKED POP/WX GRIDS TO
BETTER DEFINE THREATS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS OF 300 AM THURSDAY...ANY LINGERING PRECIPITATION MOVES OFF THE
COAST EARLY THIS EVENING AS SFC LOW RAPIDLY DEPARTS OFFSHORE
ALLOWING COOLER AIR TO FILTER INTO THE AREA OVERNIGHT. PLENTY OF
LOW LEVEL MOISTURE REMAINS UNDER DEVELOPING NOCTURNAL INVERSION SO
LOW CLOUDS AND POSSIBLY PATCHY FOG WILL LINGER THROUGH SUNRISE
FRIDAY. LOW TEMPS FALL BACK INTO THE MID AND UPPER 50S INLAND WITH
LOW 60S COAST.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 330 AM THURSDAY...MODELS REMAIN IN GOOD AGREEMENT THROUGH
THE PERIOD. ONLY SIGNIFICANT CHANGE TO PREVIOUS FCST WAS TO DROP
SLIGHT CHC POPS TUE AFTN.
FRIDAY THROUGH SATURDAY NIGHT...INITIAL SURGE OF DRIER AND COOLER
AIR WILL MOVE IN FRIDAY IN WAKE OF LOW MOVING OFFSHORE. SECONDARY
SURGE WILL FOLLOW ON SATURDAY AS SHRT WV TROF PASSES ACROSS TO N.
PLEASANT TEMPS AND HUMIDITIES WILL START HOLIDAY WEEKEND WITH
HIGHS MAINLY IN 70S BOTH DAYS WITH LOWS MAINLY 50S INLAND TO
AROUND 60 COAST.
SUNDAY THROUGH WEDNESDAY...BERMUDA HIGH TYPE PATTERN WILL DEVELOP
OVER AREA WITH UPR RIDGE BUILDING OVER SE US COAST WHILE SFC HIGH
EXTENDS OVER AREA FROM OFFSHORE. LATEST MODELS INDICATE CONVECTIVE
DEVELOPMENT LIKELY LIMITED UNTIL INLAND THERMAL TROFFING BECOMES
MORE PRONOUNCED ON WEDNESDAY...THUS DROPPED POPS TUE AFTN.
NEAR-NORMAL TEMPS SUNDAY WILL WARM TO AROUND 10 DEGS ABOVE NORMAL
TUE-WED WITH HIGHS INTO LOWER 90S LIKELY INLAND SECTIONS.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH 12Z FRIDAY/...
AS OF 715 AM THURSDAY...EXTENSIVE LOW CLOUD COVER WITH MVFR
CEILINGS BEGINNING TO ERODE FROM EAST TO WEST THIS MORNING.
THE LOWER CLOUD BASES WILL CONTINUE TO MIX OUT WITH A PERIOD OF
VFR LIKELY BEFORE CHANCES FOR RAIN AND SUB-VFR CONDITIONS
INCREASE AGAIN AS A WARM FRONT LIFTS NORTH THRU THE AREA THRU
MIDDAY. A GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
DURING MUCH OF THE AFTERNOON. WILL SEE WIDESPREAD MVFR WITH TEMPO
IFR PERIODS (AND GUSTY WINDS) IN ANY HEAVIER RAINFALL ASSOCD WITH
STRONGER THUNDERSTORMS THIS AFTERNOON.
RESIDUAL LOW LEVEL MOISTURE WILL KEEP WIDESPREAD MVFR CIGS THRU
THURSDAY EVENING. CIGS MAY LOWER EVEN FURTHER INTO IFR CATEGORY
AS NOCTURNAL INVERSION STRENGTHENS LATE TONIGHT BUT WILL LEAVE OUT
OF FORECAST FOR NOW GIVEN LOW CONFIDENCE.
LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM WEDNESDAY...MODERATE CONFIDENCE OF VFR PREVAILING
THROUGH PERIOD WITH COOLER AND DRIER AIR MASS BUILDING OVER AREA
FRIDAY AND SATURDAY...THEN HIGH PRES EXTENDING OVER AREA FROM
OFFSHORE SUNDAY AND MONDAY. WINDS GENERALLY LESS THAN 15 KT
THROUGH PERIOD...WITH N-NE FLOW FRIDAY AND SAT...BECOMING SW
SUNDAY AND MONDAY.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 200 PM THURSDAY...NO CHANGES TO PREVIOUS THINKING. SMALL
CRAFT ADVISORIES HAVE BEEN POSTED FOR CENTRAL AND NORTHERN COASTAL
WATERS FOR LATER THIS AFTERNOON AND TONIGHT AS A LOW PRESSURE
SYSTEM APPROACHES THEN MOVES THRU THE MARINE AREA.
MODEL CONSENSUS FAVORS THE LOW TRACKING ACRS EASTERN NC THIS
AFTERNOON AND EXITING THE COAST NORTH OF HATTERAS EARLY THIS
EVENING BEFORE MOVING WELL OUT OT SEA TONIGHT. WINDS VEER S/SW
SOUTH OF THE TRACK OF THE LOW WHILE REMAINING NE/E NORTH OF THE
LOW TRACK. WINDS INCREASE TO NEAR SCA SPEEDS AS THE LOW APPROACHES
THIS AFTERNOON AND WILL REMAIN ELEVATED WHILE SHIFTING BACK NORTH
AFTER THE LOWS DEPARTURE TONIGHT. SEAS BUILD 4-6 FEET THROUGH
TONIGHT.
LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM THURSDAY...ON-GOING SURGE OF NRLY WINDS EXPECTED TO
DIMINISH TO LESS THAN 15 KT BY FRI AFTN...WITH DIRECTION BACKING
TO W-SW FRIDAY EVENING AS SECONDARY FRONT/TROF APPROACHES FROM NW.
SECONDARY N-NE SURGE TO AROUND 20 KT DEVELOPING LATE FRI NIGHT AND
GRADUALLY DIMINISHING DURING THE DAY SATURDAY. WINDS WILL VEER TO
SRLY SAT NIGHT AND SUNDAY AS SFC HIGH MOVES OFFSHORE...WITH
TYPICAL S-SW FLOW 10-15 KT RETURNING SUN NIGHT AND MONDAY.
UPDATED SEAS WILL LATEST NWPS. HEIGHTS 4-5 FT NRN WATERS FRI
MORNING WILL SUBSIDE LATER FRIDAY...THEN BUILD AGAIN TO 4-5 FT
WITH SECONDARY SURGE SAT MORNING. SEAS SUBSIDING TO 2-3 FT SAT
NIGHT AND AROUND 2 FT SUN-MONDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM EDT
FRIDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY FROM 1 AM TO 8 AM EDT FRIDAY FOR AMZ150.
&&
SYNOPSIS...BTC
NEAR TERM...JME/BTC
SHORT TERM...BTC
LONG TERM...JBM
AVIATION...BTC/JBM
MARINE...JME/BTC/JBMHazardous weather outlook, May 21, 2:14 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 214 PM EDT THU MAY 21 2015 NCZ029-044>047-079>081-090>094-098-221815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW- 214 PM EDT THU MAY 21 2015 ...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-103-104-221815- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 214 PM EDT THU MAY 21 2015 ...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:01 AM EDT | Small Craft Advisory | MHX | 31 hr | |
| May 21, 3:28 PM EDT | Special Weather Statement | MHX | Martin | 32 min |
| May 21, 3:40 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 35 min |
| May 21, 3:51 PM EDT | Special Weather Statement | MHX | Duplin | 39 min |
| May 21, 4:05 PM EDT | Special Weather Statement | MHX | Martin | 25 min |
| May 21, 4:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| May 21, 4:20 PM EDT | Special Weather Statement | MHX | Craven | 40 min |
| May 21, 4:22 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 53 min |
| May 21, 4:27 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Lenoir, Onslow | 63 min |
| May 21, 4:27 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Pamlico, Pitt | 48 min |
| May 21, 4:37 PM EDT | Tornado Warning | MHX | Beaufort, Hyde | 38 min |
| May 21, 5:21 PM EDT | Special Weather Statement | MHX | Hyde, Tyrrell | 54 min |
| May 21, 5:41 PM EDT | Special Weather Statement | MHX | Onslow | 34 min |
| May 21, 5:47 PM EDT | Special Marine Warning | MHX | 28 min | |
| May 21, 6:03 PM EDT | Special Weather Statement | MHX | Pamlico | 27 min |
| May 21, 6:53 PM EDT | Special Weather Statement | MHX | Dare | 22 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.